Drexel dragonThe Math ForumDonate to the Math Forum



Search All of the Math Forum:

Views expressed in these public forums are not endorsed by Drexel University or The Math Forum.


Math Forum » Discussions » sci.math.* » sci.math.independent

Topic: Question: Centroid given a distance metric
Replies: 14   Last Post: Feb 12, 2013 1:04 PM

Advanced Search

Back to Topic List Back to Topic List Jump to Tree View Jump to Tree View   Messages: [ Previous | Next ]
Ray Koopman

Posts: 3,382
Registered: 12/7/04
Re: Question: Centroid given a distance metric
Posted: Feb 12, 2013 4:13 AM
  Click to see the message monospaced in plain text Plain Text   Click to reply to this topic Reply

On Feb 11, 9:34 am, Andrey Savov <andrey.sa...@gmail.com> wrote:
> On Monday, February 11, 2013 9:17:56 AM UTC-8, Andrey Savov wrote:
>> Was wondering if you guys can point me in the right direction.
>>
>> Are there any known/studied methods to calculate a centroid
>> (geometric center) of finite set of points in n-dimensional
>> real Euclidean space by only knowing a distance metric f(x,y):
>> R^n x R^n -> R ?

>
> Should have been a bit more clear. I am looking to find the
> point in R^ that minimizes the square of the given metric between
> itself and the given points. For Euclidean distance metric that
> point would be sum(x_i)/k.


No, that's for *squared* Euclidean distance. In one dimension,
minimizing the sum of the Euclidean distances gets you the median.
However, in more than one dimension, there are also other definitions
of the median. Google multidimensional median and multivariate median.
In addition to what you find there, see

H.Oja (1983), Descriptive Statistics for Multivariate Distributions,
Statistics and Probability Letters, 1, 327-332.

H.Oja & J.Niinimaa (1985), Asymptotic Properties of the Generalized
Median in the Case of Multivariate Normality, Journal of the Royal
Statistical Society, Series B, 47, 372-377.



Point your RSS reader here for a feed of the latest messages in this topic.

[Privacy Policy] [Terms of Use]

© Drexel University 1994-2014. All Rights Reserved.
The Math Forum is a research and educational enterprise of the Drexel University School of Education.